Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

35 year old female, been on subutex, opiate addiction. Will my thyroid/metabolism kick back to normal?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2011
Answered : 4583 Questions
Hello, i am a 35 yr old female who has been on subutex for 3yrs. Back in 2009 i was put on a dose of 20mg/day for opiate addiction. in the past 3 months i have titrated down to literally crumbs. i believe every am im taking near 1mg. my questions are as follows... will my thyroid/metabolism kick back to normal? im 5'4" an use to weigh 118 on a normal 2000 cal/day i wt 130 and i only consume 500 calories/day. this is the only way ive found to keep my wt down. my 2nd question is...why is my back hurting so bad? robaxin an 800mg of ibprophen is how i survive. im afraid ive injured my back and the subutex has been masking the symptoms or is it just muscle spasms due to withdrawl? im a nurse and have had to cut back my hours at work due to my back issues and now have lost my insurance...or id just ask my dr all these ?s....ive been all over the net but there really isnt any long term studies on subutex. id really appreciate ur insight. ------thanks! XXXXXXX
Posted Tue, 12 Jun 2012 in Drug Abuse
Answered by Dr. Aashish Raghu 1 hour later

Thanks for the query.

Do you have a problem with your thyroid hormones and are you on any medication for the same ?

Have you sustained any trauma to the back ?

Is there any weakness or radiating pain down your buttocks and legs ?

Subutex or Buprenorphine is known to have suppressive effect on the thyroid gland thus making it under-active. It can cause acute or chronic thyroid hormone suppression, but this is less likely with low dose of Subutex.

I would recommend that you get your thyroid hormone levels estimated now and again a month after you stop Subutex to find out if there is any suppression and if there is any improvement once Subutex is stopped.

Your Body Mass Index is 22.3 which is within the normal limit of 18.4 to 24.9. Eat a balanced diet with plenty of fresh fruits and XXXXXXX leafy vegetables to prevent constipation which can aggravate your back pain. Drink 1-2 litres of water daily. Do daily brisk walking exercise provided there is no contraindication to exercising, given your back condition.

The back pain could be due to variety of reasons. Most common is mechanical back pain due to bad postures at work, undue strain to back due to heavy physical activity etc. But since the pain is very severe one must also be open to the possibility of possible disc prolapse. Subutex withdrawal can also be considered but the physical causes need to be ruled out first.

I would recommend you to get examined thoroughly by an Orthopedician and get an MRI Scan if required to look for prolapse or other related pathology. Taking Ibuprofen can be XXXXXXX as it can cause gastritis, peptic ulcers and kidney failure.

Kindly discuss with the Orthopedician about alternate methods of therapy like Physiotherapy which can do wonders in treating back pain, like Short Wave Diathermy procedure and Cranio sacral therapy. Once the cause of your back pain is understood, appropriate therapy can be targeted.

I hope I have answered your query. I will be available to answer your follow up queries.

Wishing good health.


Above answer was peer-reviewed by
Follow-up: 35 year old female, been on subutex, opiate addiction. Will my thyroid/metabolism kick back to normal? 7 hours later
thank you for your quick response. my thyroid was tested a yr ago and had shown a low t4 plus ultrsound had detected a tiny (smaller than a pea). i have not recently had it checked. my back pain is severe when i wake up until an hour after i take the subutex. i was in a boating accident 2 yrs ago where i was sitting on a hard surface, twisted holding a tube, we hit a wave an i flew up an down very hard. i was fine afterwards but ended up in the er that night with excrusiating back pain. i was trying to go off the subutex at the time and had never hurt my back before so i told the dr i was detoxing an didnt even mention the boat. no xray has been done. at work my pt is very heavy(pediatric home health) alot of jerky movements dressing lifting. hope this gives u a little more info. ---shandy
Answered by Dr. Aashish Raghu 9 minutes later

Thanks for your reply.

Since you have suffered trauma to the back, this is very significant history in order to arrive at a proper diagnosis. You definitely need an X-ray and possibly an MRI of your spine to look for possible fractures or disc prolapse.

Even the heavy workload can inflict a strain on your back and prevent healing. It could further damage the spine and related structures. Kindly refrain from doing so. Take a break. Please do visit an Orthopedician to evaluate you for the back pain immediately.

You can get your thyroid function estimated after you are off the Subutex to look for any suppression and once again after 6 months.

I hope I have answered your query.

Wishing speedy recovery.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor